Ask a Pharmacist Expert Forum
loss of appetite
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

loss of appetite

My dad is 81 years old, is about 5’-6”, and weighs about 125 lbs. He has high blood pressure and diabetes. Some of his medications include Coumadin, Allopurinol, Lopressor, Lisinopril, Lipitor, Remeron, Xanax and an iron supplement. He recently had surgery to fix a hole in his colon and his bladder. A week later his colon was leaking and they had to open him up again. He now has a colostomy pouch and a catheter in his bladder. He has been on IV and oral antibiotics. He has been off the IV antibiotics for 13 days, and off the oral for 6 days.

My dad entered the hospital under his own power, and now can barely walk even with a walker. He is now in a nursing home undergoing rehab. He has been very depressed and has lost all hope of ever going home. He has completely lost his appetite and says he feels gaggy when he eats. He really wants to eat, and thinks it would really help him feel better. We all think that good nutrition is the key to him getting his strength back. Eating is one of the few things he could still enjoy while at the nursing home, and having his appetite back would not only help him physically, but mentally as well.

The hospital and nursing home have been carb counting to gauge his insulin to control his blood sugar. It doesn’t seem to work very well. He had much better control of it on his own at home. His doctor and nutritionist don’t seem too concerned about his appetite and have only suggested Boost supplement to up his calorie intake. I don’t think they realize the psychological affect of being able to enjoy food again.

Is there anything that I could suggest to his doctors that would give him an appetite again? He is on so many meds, and he even said, “If I could just take a pill to get my appetite back”.

Thank you so much for any help you could give my dad.
Age
:  
81
Sex
:  
Male
Weight
:  
125
Current Medications
:  
Coumadin, Allopurinol, Lopressor, Lisinopril, Lipitor, Remeron, Xanax and an iron supplement.
Related Discussions
639831_tn?1223066680
There are a few medications to try, Megace (Megesterol), Marinol, and steroids such as Dexamethasone. These are mainly used to as appetite stimulants in cancer and HIV patients, so the effectiveness for your father is unknown.  Given that he just had major surgery, it's important for him to rest and allow his body time to heal.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank